Does Gabapentin cause weight gain?
Gaining a few extra pounds while on gabapentin medications or knowing someone that is experiencing a similar case might drive your desire to ask, ‘’Does Gabapentin cause weight gain?’’. Probably if it does, it will interest you to know why gain weight while on gabapentin medications and its side effects, if any.
Gabapentin is a neuroleptic drug that belongs to a class of anticonvulsant medications having been approved by the FDA, it is effective in the treatment of various types of seizure disorder (in people who have epilepsy.
Postherpetic neuralgia- defined as an alleviate nerve pain that occurs after an attack of shingles (also known as neuropathic pain). Other ailments that can be treated with gabapentin include mood disorder, tardive dyskinesia, limb tremor, anxiety, etc.
Also identified by the brand names, Neurontin and Gralise. Gabapentin, when used in the treatment of seizures, changes the electrical activity in the brain and body by increasing the Gamma-Aminobutyric acid (GABA) level. GABA is known to be an inhibitory neurotransmitter that blocks brain signaling or neurotransmissions.
In this article, we are going to provide the most possible answer to the question, does gabapentin cause weight gain? And as much as explore other vital information relating to the course.
DOES GABAPENTIN CAUSE WEIGHT GAIN?
Weight gain is an uncommon side effect of gabapentin in which if it occurs, it is mostly attributed to increased appetite as it results from the intake of the Gabapentin capsule. Studies show that a small percentage of people who are on gabapentin medications experience weight gain. As such, it is added that Gabapentin may cause weight gain.
It is noted in research that weight gain from gabapentin occurs in around 2% of patients. Also, around 8% of patients taking gabapentin experience peripheral edema (swelling of the legs) which is caused by the build-up of fluids. However, weight gain should not be confused with peripheral edema.
When gabapentin is taken, it causes you to have an increasing desire for food, leads to fluid retention, and inhibits physical activity by causing fatigue. Also, Neurontin taken to treat neuropathic pain reduces the nerve activity in the central nervous system, thus causing some side effects which include drowsiness, sedation, and fatigue. These traits make it difficult for one to find the energy to exercise which in turn leads to weight gain.
Neurontin and Gralise may cause patients who take them to gain a few pounds after about six weeks into the medications. It poses water retention mostly in the arms, legs, hands, and feet.
WHY DOES GABAPENTIN CAUSE WEIGHT GAIN?
Although the neurophysiological effects of gabapentin are not precise and its mechanism of action is poorly understood, it is difficult to state the exact reasons you may be gaining extra pounds of weight while on gabapentin medications.
There are a lot of theories that relate to why gabapentin medication will cause you to gain weight. Some are attributed to a chronic intake of gabapentin while some reasons are attributed to some major side effects caused by its medications. Research has also shown that a high intake of gabapentin dose could also lead to weight gain.
1. Increased Appetite
Gabapentin medication increases your craving desire for food which will cause you to eat much more than usual. This may be more than a coincidence as gabapentin is known to significantly increase appetite. As increased appetite may not be easy to control, failure to cause a change in your diet or physical activity will lead to gaining extra pounds of weight.
2. Reduces Metabolism Rate
Gabapentin is one such drug that acts on GABA and it tends to reduce physiological arousal. If physiological arousal is reduced, it lowers the rate at which the metabolism process takes place in your body system (making it unable to burn calories very quickly) which will in turn cause you to gain weight even without changing your dietary intake or exercise regimen.
3. Fluid and Water Retention
Fluid and water retention are known side effects of gabapentin medication. Recall that we already state that gabapentin can result in water retention which causes edema, this can also be attributed to being responsible for sudden weight gain while on gabapentin medications.
Gabapentin can cause you to always be inclined to drowse. It is one of the most common side effects of gabapentin. It will always make you feel reluctant to move, do something or even work out. There will be a decrease in your physical activity, thus developing an apathetic behavior which will only live you in adding extra pounds of weight mostly when there is no change in your dietary intake.
5. Arousal Reduction
As earlier stated, gabapentin acts on the neurotransmission of Gamma-Aminobutyric acid (GABA) in the brain. GABA is an inhibitory neurotransmitter that reduces the activation of the sympathetic nervous system which effectively reduces arousal. People having a reduction in physiological arousal experience great difficulty in convening the energy to start or finish a workout.
6. Change in Hormones Level and Hormonal Coordination and Balance
Gabapentin drug having the ability to alter brain chemicals and cause changes in the nervous system also has such potential to change hormone levels. Changes in hormone levels (though it is not very common among patients on gabapentin medications) have significant possibilities to cause weight gain.
7. Causing Reduced Motivation
Due to the drug’s effect on neurotransmission and physiology, it may be difficult to stay motivated. It affects the synthesis of GABA which results in drowsy feelings caused by a decrease in cognitive and physiological arousal. Arousal reduction is also known to result in motivational deficits.
8. Improvement of Taste
People notice a change of taste sensation while on gabapentin medications. If food suddenly tastes better than before, it will cause you to eat more. However, eating more food means adding more pounds of weight.
9. Food Cravings
Some anecdotal reports have stated that there is an increased desire for sugary foods and carbohydrates while on gabapentin medications. Excess sugary foods cause blood sugar changes and metabolic fluctuations which make weight gain more possible. Therefore, if you end up following through with the consumption of such foods, you are likely to gain much weight.
Is not everyone that gains weight from the intake of gabapentin. Studies have shown that over 90% of individuals (on estimation) will experience no significant weight gain. This means that weight gain from gabapentin is subject to individual variation.
Factors like, genetics, duration to which you have been taking gabapentin, number of doses, taking other medications together with gabapentin, etc. Account for weight gain which might only be attributed to gabapentin. However, it is recommended that you seek medical advice from your healthcare provider if you experience weight gain while taking gabapentin.